Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 26, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2021, 6:14 PM MDT for Blaine County, Montana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 6:14 PM MDT (00:14 UTC)
- Expired
- Jul 6, 2021, 6:43 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 151 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:15 PM MDT | HAIL 1.25 | 4 Nnw Hays, MT | REPORT RELAYED VIA SOCIAL MEDIA. LOCATION WAS ESTIMATED BASED UPON REPORT TIME AND RADAR. |
| Jul 6, 6:18 PM MDT | TORNADO | 5 Wnw Hays, MT | BROADCAST MEDIA RELAYED PHOTOS AND VIDEOS OF A LIKELY TORNADO IN THE HAYS AREA. UPDATED INFORMATION FOR THIS REPORT, INCLUDING A MORE PRECISE LAT/LON, TIME, AND EVENT INFORMATION WILL BE PROVIDED WEDNESDAY MORNING...AS NEEDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
768
WUUS55 KTFX 070014
SVRTFX
MTC005-070100-
/O.NEW.KTFX.SV.W.0026.210707T0014Z-210707T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
614 PM MDT Tue Jul 6 2021
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Blaine County in north central Montana...
* Until 700 PM MDT.
* At 614 PM MDT, a severe thunderstorm was located near Hays, or 11
miles northwest of Zortman, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays and Lodge Pole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
4806 10890 4815 10875 4804 10844 4798 10843
TIME...MOT...LOC 0014Z 313DEG 19KT 4801 10874
HAIL...1.50IN
WIND...60MPH
$$
RCG2 follow-up statements
198
WWUS55 KTFX 070026
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
626 PM MDT Tue Jul 6 2021
MTC005-070100-
/O.CON.KTFX.SV.W.0026.000000T0000Z-210707T0100Z/
Blaine MT-
626 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN BLAINE COUNTY...
At 626 PM MDT, a severe thunderstorm was located over Hays, or 7
miles northwest of Zortman, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays and Lodge Pole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
4801 10879 4812 10867 4804 10844 4798 10843
TIME...MOT...LOC 0026Z 313DEG 19KT 4797 10867
HAIL...1.50IN
WIND...60MPH
$$
RCG932
WWUS55 KTFX 070043
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
643 PM MDT Tue Jul 6 2021
MTC005-070053-
/O.CAN.KTFX.SV.W.0026.000000T0000Z-210707T0100Z/
Blaine MT-
643 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
4801 10879 4812 10867 4804 10844 4798 10843
TIME...MOT...LOC 0042Z 313DEG 19KT 4791 10857
$$
RCGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:15 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 6, 5:15 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 PM MDT Tue Jul 6 2021 Aviation Section Updated .SYNOPSIS... Above normal temperatures and dry conditions persist into Thursday, with rounds of isolated to widely scattered thunderstorms expected through the end of the week. Seasonably hot conditions return this weekend as high pressure builds over the region. && .DISCUSSION... Moderate to strong instability and sufficient shear now exist to support organized convection this afternoon into early evening over northeastern parts of the area, particularly north through southeast of the Havre area. To the north and east of the front, moist easterly surface flow with dewpoints now in the lower 60s will help to result in at least moderate instability by mid-afternoon toward Blaine County and adjacent areas. The low-level easterly flow combined with westerly flow aloft is also resulting in significant wind shear. Thus, there is the potential for isolated supercell thunderstorms to develop and move southeast this afternoon into this evening with large hail and damaging winds the primary threats. Main concern as to whether convection occurs is a trigger mechanism, but a weak shortwave crossing the Northern Rockies should arrive by mid- to late afternoon to help provide the extra lift. Thunderstorms should move into eastern parts of the area by mid-evening, with quiet conditions expected overnight before the next system arrives Wednesday. Wednesday will be another warm day across the area, as southwesterly flow aloft associated with a building upper level ridge continues across the area. However, an approaching upper level trough will begin to approach the area, which will result in some thunderstorm activity, possibly some dry, to pop up across Southwestern Montana during the afternoon, with storms possibly reaching the plains during the evening and overnight hours. Behind this trough, a surface cold front will slide through the plains, which will bring some elevated winds during the afternoon hours. This could result in heightened fire danger, but RH values should increase behind the front. A second upper level trough will push through Thursday and into Friday, bringing another round of thunderstorms to the area. Once this trough clears the area late Friday, upper level ridging will begin to take hold, resulting in another round of warm temperatures for the weekend. Ludwig && .AVIATION... 515 PM MDT Tue Jul 6 2021 (07/00Z TAF period) Main concern tonight is isolated strong thunderstorms over North Central MT. Hail/strong winds will be the main threat. The storms slowly diminish after 06z. Expect storms to redevelop after 20z on Wednesday and the storms should be a bit more widespread. Most areas will have a chance for a storm on Wednesday afternoon. MVFR conditions are possible for a short time as the storm moves through, otherwise VFR conditions should prevail. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected Wednesday and Thursday as a disturbance passes through the area. Wednesday will see a mix of wet and dry thunderstorms, with the potential for drier storms the more south and west toward the Dillon area you go. Thursday will see a brief period of low RH values and wind gusts in the 20 to 25 mph range, but not as hot temperatures and more moist air will arrive behind a front, which will reduce fire weather concerns a bit on Thursday. Thus no fire weather highlights are planned for at this in our area. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 92 54 90 / 0 20 30 10 CTB 52 85 50 82 / 10 20 40 20 HLN 60 95 59 93 / 0 40 30 10 BZN 54 95 53 92 / 0 40 30 20 WYS 43 85 43 83 / 20 30 30 20 DLN 55 92 52 89 / 10 40 30 10 HVR 56 93 58 88 / 20 10 50 20 LWT 55 92 56 88 / 10 40 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 6, 4:27 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Jul 6 2021
MTZ051-062300-
Fergus-
427 PM MDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FERGUS COUNTY...
At 426 PM MDT, a strong thunderstorm was located 15 miles west of
Flatwillow, or 23 miles north of Roundup, moving east at 20 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
This storm will remain over mainly rural areas of southeastern Fergus
County.
This includes Highway 191 between mile markers 27 and 31.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4683 10863 4676 10863 4675 10886 4685 10885
4687 10861
TIME...MOT...LOC 2226Z 278DEG 19KT 4677 10871
RCGSpecial weather statement, Jul 6, 4:37 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 6 2021
MTZ051-062300-
Fergus-
437 PM MDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...
At 436 PM MDT, a strong thunderstorm was located 23 miles southwest
of Grass Range, or 24 miles southeast of Lewistown, moving southeast
at 30 mph.
Winds up to 40 mph and nickel size hail are possible with this storm.
This storm will remain over mainly rural areas of south central
Fergus County.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4675 10888 4675 10931 4676 10935 4689 10927
4681 10887
TIME...MOT...LOC 2236Z 294DEG 25KT 4677 10914
RCGSpecial weather statement, Jul 6, 4:42 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Great Falls MT 442 PM MDT Tue Jul 6 2021 MTZ047-062315- Blaine- 442 PM MDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY... At 442 PM MDT, a strong thunderstorm was located 17 miles south of Chinook, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cleveland. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4828 10926 4845 10921 4842 10874 4814 10883 TIME...MOT...LOC 2242Z 282DEG 13KT 4835 10914 RCG
Special weather statement, Jul 6, 5:15 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 515 PM MDT Tue Jul 6 2021 MTZ047-062345- Blaine- 515 PM MDT Tue Jul 6 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAINE COUNTY... At 515 PM MDT, strong thunderstorms were clustered 19 miles southwest of Fort Belknap, or 26 miles southeast of Chinook, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cleveland. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4817 10925 4836 10919 4837 10863 4802 10873 TIME...MOT...LOC 2315Z 276DEG 14KT 4824 10901 RCG
Special weather statement, Jul 6, 5:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Tue Jul 6 2021
MTZ010-044-070015-
Eastern Glacier MT-Toole MT-
545 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLACIER AND WEST
CENTRAL TOOLE COUNTIES UNTIL 615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kevin, or 9 miles east of Cut Bank, moving
southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cut Bank, Kevin, Ferdig, Ethridge and Oilmont.
This includes the following highways...
Interstate 15 between mile markers 366 and 381.
Highway 2 between mile markers 255 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4865 11236 4881 11219 4875 11163 4844 11198
TIME...MOT...LOC 2344Z 296DEG 23KT 4867 11212
RCGLocal storm report, Jul 6, 6:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 13 NNW HAYS 48.16N 108.80W
07/06/2021 E1.75 INCH BLAINE MT PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA, WITH
PICTURES.
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:16 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Jul 6, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 40 min |
| Jul 6, 6:57 PM MDT | Special Weather Statement | TFX | Toole | 33 min |
| Jul 6, 7:27 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 63 min |
| Jul 6, 7:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jul 6, 8:20 PM MDT | Tornado Warning | TFX | Blaine | 25 min |
| Jul 6, 8:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 19 min |
| Jul 7, 1:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Jul 7, 2:03 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 7, 2:18 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jul 7, 2:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 7, 2:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jul 7, 2:55 PM MDT | Special Weather Statement | TFX | Madison | 50 min |
| Jul 7, 3:06 PM MDT | Special Weather Statement | TFX | Jefferson | 54 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jul 7, 3:21 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:26 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 34 min |
| Jul 7, 3:36 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:40 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jul 7, 3:46 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 44 min |
| Jul 7, 3:55 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 7, 3:59 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 7, 4:02 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 43 min |
| Jul 7, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 30 min |
| Jul 7, 4:36 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 15 min |
| Jul 7, 4:48 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Jul 7, 4:56 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jul 7, 5:12 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jul 7, 5:13 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jul 7, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 37 min |
| Jul 7, 5:56 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.